Alert archive / Illinois / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 71, NWS Quad Cities, IA

June 21, 1997Mercer County, Rock Island County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 21, 1997, 5:00 AM CDT for Mercer County, Rock Island County, Illinois. It was in force for 60 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 21, 1997, 5:00 AM CDT (10:00 UTC)
Expired
Jun 21, 1997, 6:00 AM CDT
In force
60 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

Counties Mercer County, IL, Rock Island County, IL

What was reported inside it

TimeReportWhereRemark
Jun 21, 5:25 AM CDTThunderstorm Wind 60Keithsburg, ILTree blown into house.
Jun 21, 5:30 AM CDTThunderstorm Wind 60Aledo, ILTrees down across route 94.
Jun 21, 5:35 AM CDTThunderstorm Wind 60Viola, ILTrees down across route 67.
Jun 21, 5:45 AM CDTThunderstorm Wind 70Illinois City, ILWinds damage farm buildings and snapped numerous Oak trees off. Tweenty foot tall pine trees uprooted.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 21, 1:30 AM CDTSevere Thunderstorm WatchSPC6 hr
Jun 21, 2:15 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 10.0 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 1997-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4926 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 1997-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4926 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
969 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

639 
WUUS1 KMLI 211002 RRA
SVRMLI
ILC131-161-211100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
500 AM CDT SAT JUN 21 1997

* SEVERE THUNDERSTORM WARNING FOR
  MERCER COUNTY IN NORTHWESTERN ILLINOIS
  ROCK ISLAND COUNTY IN NORTHWESTERN ILLINOIS

* UNTIL 600 AM CDT
 
* SOME LOCATIONS AFFECTED
  PETERSVILLE                        AROUND 500 AM CDT
  ILLINOIS CITY                      AROUND 500 AM CDT
  JOY                                AROUND 505 AM CDT
  ALEDO                              AROUND 520 AM CDT
  ROCK ISLAND                        AROUND 535 AM CDT

* AT 455 AM CDT...A LINE OF SEVERE THUNDERSTORMS WAS INDICATED BY
  QUAD CITIES IA DOPPLER RADAR IN THE VICINITY OF MUSCATINE MOVING
  EAST AT 30 MPH.

IF YOU LIVE IN THE PATH OF THESE VERY DANGEROUS SEVERE
THUNDERSTORMS...SEEK SHELTER IMMEDIATELY

THESE SEVERE STORMS HAVE HAD A HISTORY OF PRODUCING DAMAGING WINDS
GUSTS UP TO 100 MPH.

REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY PRODUCE
TORNADOES WITH LITTLE OR NO WARNING.

TEH/TPH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:03 AM CDT, 2 hours 57 minutes earlier.

Area forecast discussion, Jun 21, 2:03 AM CDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
202 AM CDT SAT JUN 21 1997

NO TIME FOR DISCUSSION. WX SPEAKS FOR ITSELF.

TPH

In the hours before

Special weather statement, Jun 20, 11:49 PM CDT, 5 hours 11 minutes before
IAZ040>042-051>053-063>065-211000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1149 PM CDT FRI JUN 20 1997

...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR A LARGE PART OF
EASTERN AND NORTHEASTERN IOWA UNTIL 400 AM SATURDAY MORNING...

THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES IN
EAST CENTRAL IOWA AND NORTHEAST IOWA...BENTON...CEDAR...IOWA...
LINN..DELAWARE...JOHNSON...BUCHANAN...DUBUQUE AND JONES.

SOME MAJOR CITIES INCLUDED IN THIS WATCH ARE CEDAR RAPIDS...IOWA
CITY...DUBUQUE...MANCHESTER...INDEPENDENCE AND TIPTON.

STRONG TO SEVERE THUNDERSTORMS WERE INTENSIFYING RAPIDLY ACROSS
CENTRAL AND NORTH CENTRAL IOWA LATE THIS EVENING.  THESE STORMS
WILL BE MOVING ACROSS THE REMAINDER OF IOWA THROUGH THE EARLY
MORNING HOURS ESPECIALLY ALONG AND NORTH OF INTERSTATE 80.
NUMEROUS REPORTS OF LARGE HAIL AND DAMAGING WINDS HAVE OCCURRED
WITH THESE STORMS.

PERSONS IN AND CLOSE TO THE WATCH AREA SHOULD MONITOR NOAA WEATHER
RADIO OR THEIR FAVORITE COMMERCIAL RADIO OUTLET FOR THE LATEST
INFORMATION AND POSSIBLE WARNINGS CONCERNING THIS DANGEROUS SEVERE
WEATHER.

TEH/PAB
Special weather statement, Jun 20, 11:52 PM CDT, 5 hours 8 minutes before
IAZ040>042-051>053-063>065-211000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1149 PM CDT FRI JUN 20 1997

...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR A LARGE PART OF
EASTERN AND NORTHEASTERN IOWA UNTIL 400 AM SATURDAY MORNING...

THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES IN
EAST CENTRAL IOWA AND NORTHEAST IOWA...BENTON...CEDAR...IOWA...
LINN..DELAWARE...JOHNSON...BUCHANAN...DUBUQUE AND JONES.

SOME MAJOR CITIES INCLUDED IN THIS WATCH ARE CEDAR RAPIDS...IOWA
CITY...DUBUQUE...MANCHESTER...INDEPENDENCE AND TIPTON.

STRONG TO SEVERE THUNDERSTORMS WERE INTENSIFYING RAPIDLY ACROSS
CENTRAL AND NORTH CENTRAL IOWA LATE THIS EVENING.  THESE STORMS
WILL BE MOVING ACROSS THE REMAINDER OF IOWA THROUGH THE EARLY
MORNING HOURS ESPECIALLY ALONG AND NORTH OF INTERSTATE 80.
NUMEROUS REPORTS OF LARGE HAIL AND DAMAGING WINDS HAVE OCCURRED
WITH THESE STORMS.

PERSONS IN AND CLOSE TO THE WATCH AREA SHOULD MONITOR NOAA WEATHER
RADIO OR THEIR FAVORITE COMMERCIAL RADIO OUTLET FOR THE LATEST
INFORMATION AND POSSIBLE WARNINGS CONCERNING THIS DANGEROUS SEVERE
WEATHER.

TEH/PAB
Special weather statement, Jun 21, 1:30 AM CDT, 3 hours 30 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-211435-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
130 AM CDT SAT JUN 21 1997

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR EASTERN IOWA UNTIL 700 AM
CDT...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR EASTERN IOWA UNTIL 700
AM CDT. THIS INCLUDES ALL COUNTIES WEST OF THE MISSISSIPPI RIVER.
SOME CITIES INCLUDED IN THE WATCH ARE CEDAR RAPIDS... DUBUQUE...
CLINTON... DAVENPORT... FAIRFIELD AND BURLINGTON.

SEVERE THUNDERSTORMS IN THE CEDAR RAPIDS AREA WILL CONTINUE TO
PROGRESS SOUTHEAST. THESE STORMS HAVE A HISTORY OF PRODUCING WIND
GUSTS TO 80 MPH AND ISOLATED TORNADOES.

A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE
POSSIBLE IN AND NEAR THE WATCH AREA. WATCH FOR THREATENING
WEATHER AND LISTEN TO NOAA WEATHER RADIO...OR COMMERCIAL RADIO
AND TELEVISION FOR THE LATEST INFORMATION.

HENDRICKS
Special weather statement, Jun 21, 1:32 AM CDT, 3 hours 28 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-211435-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
130 AM CDT SAT JUN 21 1997

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR EASTERN IOWA UNTIL 700 AM
CDT...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR EASTERN IOWA UNTIL 700
AM CDT. THIS INCLUDES ALL COUNTIES WEST OF THE MISSISSIPPI RIVER.
SOME CITIES INCLUDED IN THE WATCH ARE CEDAR RAPIDS... DUBUQUE...
CLINTON... DAVENPORT... FAIRFIELD AND BURLINGTON.

SEVERE THUNDERSTORMS IN THE CEDAR RAPIDS AREA WILL CONTINUE TO
PROGRESS SOUTHEAST. THESE STORMS HAVE A HISTORY OF PRODUCING WIND
GUSTS TO 80 MPH AND ISOLATED TORNADOES.

A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE
POSSIBLE IN AND NEAR THE WATCH AREA. WATCH FOR THREATENING
WEATHER AND LISTEN TO NOAA WEATHER RADIO...OR COMMERCIAL RADIO
AND TELEVISION FOR THE LATEST INFORMATION.

HENDRICKS
Special weather statement, Jun 21, 3:18 AM CDT, 1 hour 42 minutes before
ILZ001-002-007-009-015>017-024-210935-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
318 AM CDT SAT JUN 21 1997

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 700 AM CDT...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 700 AM CDT FOR
NORTHWEST ILLINOIS ROUGHLY ALONG AND NORTH OF I-80. CITIES INCLUDED
IN THE WATCH ARE MOLINE... STERLING/ROCK FALLS... MOUNT CARROLL...
FREEPORT... GALVA AND PRINCETON.

A WEAKENING LINE OF THUNDERSTORMS FROM FROM DUBUQUE TO NEAR CLINTON
WILL MOVE THROUGH THE WATCH AREA WITHIN THE NEXT TWO HOURS. THESE
STORMS COULD BECOME SEVERE AGAIN. STAY TUNED FOR POSSIBLE WARNINGS.

TPH
Special weather statement, Jun 21, 3:19 AM CDT, 1 hour 41 minutes before
ILZ001-002-007-009-015>017-024-210935-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
318 AM CDT SAT JUN 21 1997

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 700 AM CDT...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 700 AM CDT FOR
NORTHWEST ILLINOIS ROUGHLY ALONG AND NORTH OF I-80. CITIES INCLUDED
IN THE WATCH ARE MOLINE... STERLING/ROCK FALLS... MOUNT CARROLL...
FREEPORT... GALVA AND PRINCETON.

A WEAKENING LINE OF THUNDERSTORMS FROM FROM DUBUQUE TO NEAR CLINTON
WILL MOVE THROUGH THE WATCH AREA WITHIN THE NEXT TWO HOURS. THESE
STORMS COULD BECOME SEVERE AGAIN. STAY TUNED FOR POSSIBLE WARNINGS.

TPH

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 5:17 AM CDTSevere Thunderstorm WarningDVNHenderson33 min
Jun 21, 5:34 AM CDTSevere Thunderstorm WarningDVNHenry, Whiteside56 min
Jun 21, 5:34 AM CDTSevere Thunderstorm WarningDVNWarren56 min
Jun 21, 5:34 AM CDTSevere Thunderstorm WarningDVNCarroll56 min
Jun 21, 5:57 AM CDTSevere Thunderstorm WarningDVNJo Daviess48 min
Jun 21, 6:19 AM CDTSevere Thunderstorm WarningDVNStephenson46 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.